Texas, 2022Damaging Wind in Texas, August 29, 2022
August 29, 2022 · NWS SJT · 1 event in 1 county or zone
Isolated severe thunderstorms produced damage near Roscoe on August 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced damage near Roscoe on August 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 29, 1:45 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 29, 1:45 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
245 PM CDT Mon Aug 29 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 216 PM CDT Mon Aug 29 2022
Early this afternoon, a tropical airmass remained in place across
much of the region. The axis of a 500mb trough, located over the
upper Midwest and central Canada, helped to generate some scattered
thunderstorms north of I-20 today. This cluster of storms has
produced an outflow boundary across the Big Country this afternoon,
which will likely continue to generate more storms through much of
this evening. Tonight and tomorrow a cold front, located over the
central Plains, will drop southward into Oklahoma. As this occurs,
an inverted upper-level trough will break off from the Upper Midwest
trough and spin over far west Texas. This will help to generate
better chances for rain and thunderstorms, mainly over the Concho
Valley, late tonight through tomorrow morning. As thunderstorms
develop, they'll increase in coverage through the day and move
southward. Where the activity develops will be highly dependent on
existing mesoscale boundaries, so it will be difficult to pin down
where the best chances will be. Regardless, no severe thunderstorms
are expected, and rainfall amounts could range from a trace to as a
half-inch in some places.
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 216 PM CDT Mon Aug 29 2022
Inverted trough axis will remain near the region on Wednesday.
Deep easterly flow will keep a moist airmass in place (PW values
of 1.5-1.8 inches). Will also likely have several outflow
boundaries to work with from Tuesday's storms. Have the highest
PoPs during the day south of the I-20 corridor closer to the upper
level trough axis. As with Tuesday's activity showers and storms
will again be mesoscale driven. But locally heavy rainfall and
flash flooding will again be possible with the stronger storms.
Upper level ridge axis will nudge into the region on Thursday, but
a residual moist airmass and daytime heating will keep a chance
of isolated to scattered showers and storms in the forecast.
Highest PoPs on Friday will be focused across the northwest Hill
Country and northern Edwards Plateau where the better moisture
will be. There are differences between the GFS and ECMWF over the
weekend (GFS wetter vs ECMWF drier). Will stick with the model
blend for now and keep 20-30 percent PoPs in the forecast.
Otherwise, temperatures will remain below normal into the weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Mon Aug 29 2022
A messy aviation forecast is expected the next 24 hours with
rounds of showers and thunderstorms expected. Some activity this
afternoon will mainly affect Abilene and the Big Country.
More thunderstorms will develop late tonight through tomorrow
morning for areas further south. Gusty winds and brief IFR
conditions can be expected with this activity.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 72 88 71 89 / 50 70 40 50
San Angelo 72 88 71 86 / 60 80 60 70
Junction 73 87 71 88 / 50 70 60 70
Brownwood 73 88 72 88 / 40 70 40 60
Sweetwater 72 88 71 88 / 60 70 50 60
Ozona 70 84 70 84 / 70 80 70 80
Brady 72 86 72 85 / 50 70 50 70
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...41
LONG TERM....42
AVIATION...SK
Hazardous weather outlook, Aug 29, 1:41 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
241 PM CDT Mon Aug 29 2022
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
241 PM CDT Mon Aug 29 2022
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will continue this afternoon and evening
across the Big Country. Additional storms may develop in the
western Concho Valley overnight. Occasional lightning strikes,
brief heavy downpours and gusty winds may occur.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Locally heavy rainfall on Tuesday and Wednesday may lead to flood
related problems as rain showers and thunderstorms continue
across the region. Scattered thunderstorms on Thursday and Friday
may produce occasional lightning strikes, gusty winds, and locally
heavy downpours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 29, 3:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service San Angelo TX
426 PM CDT Mon Aug 29 2022
TXZ054-292215-
Nolan TX-
426 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of western Nolan County
through 515 PM CDT...
At 424 PM CDT, radar showed a strong cluster of thunderstorms over
northwestern Nolan County, near Roscoe, and moving slowly south at
15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail, along with
frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible. Heavy rainfall in a short period of time could
cause minor, localized flooding.
Locations impacted include...
Sweetwater, Roscoe, Maryneal, Champion, Wastella, I-20 Near The
Nolan-Mitchell County Line, The Intersection Of Ranch Road 608 And
Highway 147 and Camp Boothe Oaks.
This includes Interstate 20 between Mile Markers 229 and 243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3214 10031 3220 10067 3251 10066 3251 10044
TIME...MOT...LOC 2124Z 017DEG 13KT 3242 10059
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Nolan
- When
- August 29, 3:30 PM CST
- Where
- Nolan County, 1.75 mi W of Roscoe
- Measured
- 60 kt (69 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 32.430, -100.560
The Nolan County Sheriff confirmed 6 accidents on I-20 near Roscoe, with 1 fatality caused by a tanker truck rolling over. Also, several jack-knifed 18-wheelers. No tornadoes reported. but locally strong winds were reported. Also, multiple power lines were blown down nearby.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 29 to 31, 20229 deaths · 18 events
- Flash Flood and Damaging Winds in Arkansas, August 29, 20222 deaths · $2,000 · 61 kt wind · 5 events
- Heat in Arizona, August 29 to 30, 20222 deaths · 2 events
- Damaging Winds in Indiana, August 29, 20223 injured · $807,000 · 61 kt wind · 47 events
- Damaging Winds in Michigan, August 29, 2022$1.2 million · 57 kt wind · 13 events
- Damaging Winds in New York, August 29, 20221 injured · $84,000 · 52 kt wind · 43 events
- Tornado and Hail in Kansas, August 29, 2022$500,000 · EF0 · 5 events
- Hail and Damaging Winds in Michigan, August 29, 2022$125,000 · 1 in hail · 32 events
- Damaging Winds in Ohio, August 29, 2022$244,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 29, 20221.75 in hail · 79 events
- Flash Flooding and Damaging Winds in Missouri, August 29, 2022$43,000 · 52 kt wind · 24 events
- Flash Flooding and Damaging Winds in Kentucky, August 29, 2022$110,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053017.